Virginia, 2006

Hail in Virginia, April 25, 2006

April 25, 2006 · NWS RNK · 5 events in 4 counties and zones

A cold front moved into the area the evening of the 25th. Some of the storms associated with this front reached severe limits -- producing hail ranging from penny size to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved into the area the evening of the 25th. Some of the storms associated with this front reached severe limits -- producing hail ranging from penny size to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 25, 1:52 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 25, 1:52 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT TUE APR 25 2006

.SHORT TERM /TONIGHT/...

AT 18Z THE COLD FRONT EXTENDED FROM CENTRAL PENNSYLVANIA TO CENTRAL
KENTUCKY. CAPES (CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP
TO 500-1200 J/KG IN THE SOUTHWEST COUNTY WARNING AREA WITH LIFTED
INDEX VALUES AROUND -3. KFCX RADAR IS JUST BEGINNING TO PICK UP
SHOWERS AND THUNDERSTORMS JUST TO THE WEST OF TAZEWELL COUNTY.
MODELS DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT
IN OUR FORECAST AREA BETWEEN 21-06Z. HAVE RAISED THE CHANCE OF RAIN
JUST AHEAD OF THE FRONT TO CATEGORICAL. ALSO LOWER MINIMUM
TEMPERATURES A COUPLE OF DEGREES.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...

WEDNESDAY THROUGH FRIDAY...

WEDNESDAY THE COLD FRONT STALLS TO OUR SOUTH AND A WAVE OF LOW
PRESSURE IS EXPECTED TO RIDE SOUTHWEST TO NORTHEAST ALONG IT. THIS
WILL HAVE THE EFFECT OF KEEPING A CHANCE OF LIGHT RAIN ACROSS THE
SOUTHERN 1/3 OF THE REGION...AND THEN CONCLUDING WEDNESDAY EVENING
AS THE WAVE HEADS OUT TO SEA...AND ADVANCING HIGH PRESSURE HELPS
SHOVE THE FRONT EVEN FARTHER SOUTH. THIS SCENARIO FAVORS THE
CANADIAN SOLUTION AS THE NAM TAKES THE FRONT FARTHER SOUTH MUCH
QUICKER WITH MUCH OF THE AREA DRY ON WEDNESDAY.

FROM THURSDAY INTO FRIDAY...HIGH PRESSURE SETTLES OVER THE REGION
BRINGING CLEARING SKIES AND COOLER TEMPERATURES. THE GFS...WHICH
ALSO MIRRORED THE CANADIAN ON WEDNESDAY OF KEEPING RAIN IN THE
SOUTHERN 1/3 OF THE AREA...WANTS TO KEEP THE FRONT AN ASSOCIATED
PRECIPITATION MUCH CLOSER TO THE AREA WITH SOME SCATTERED SHOWERS IN
THE SOUTH AS WELL THURSDAY. WILL DISCOUNT THIS FOR NOW...AND FAVOR
THE DRIER NAM SOLUTION WITH TEMPERATURES MORE IN LINE WITH THE MET
NUMBERS.

SATURDAY THROUGH TUESDAY...

MAIN SYNOPTIC PATTERN CONTINUES TO BE DOMINATED BY A PERSISTENT
TROUGH/LOW IN EASTERN CANADA WITH PERIODIC SHORTWAVE TROUGHS DIVING
SOUTHEAST INTO NEW ENGLAND AND THE MID-ATLANTIC STATES.

TIMING OF THESE FEATURES HAS CHANGED ALMOST DAILY THE PAST SEVERAL
MODEL RUNS...BUT THE GENERAL TREND HAS BEEN FOR THE MODELS TO
GRADUALLY SLOW ALL OF THEM AS THE EXTENT OF THEIR AMPLIFICATION
INCREASES.

TODAYS ADJUSTMENTS VIA HPC ARE FOR A SLOWER COLD FRONTAL PASSAGE
THIS COMING WEEKEND INTO EARLY NEXT WEEK. NOW...HAVE TRENDED TOWARDS
LIMITED CHANCES OF PRECIPITATION ON SATURDAY...AND THAT WILL BE
ASSOCIATED WITH A WARM FRONT MOVING THROUGH THE REGION. THE COLD
FRONT NOW IS SLATED FOR A MONDAY PASSAGE...ALONG WITH ITS ASSOCIATED
CONVECTIVE WEATHER. SO SUNDAY LEADING INTO MONDAY WILL HAVE
PROGRESSIVELY INCREASING CHANCES OF SHOWERS AND STORMS.

HIGH PRESSURE THEN IS EXPECTED TO WORK ITS WAY INTO THE REGION ON
TUESDAY.

&&

.AVIATION...

COLD FRONT EXTENDS FROM CENTRAL PA TO NORTHERN KENTUCKY AND WILL
MOVE ACROSS THE COUNTY WARNING AREA WITH SHOWER AND THUNDERSTORMS
BETWEEN 21-03Z TONIGHT. CONDITIONS WITH STORMS WILL BE IFR TO MVFR
DUE TO HEAVY RAIN AND LOW CEILINGS. STRONG TO SEVERE WINDS ARE
POSSIBLE WITH THE STORMS...ESPECIALLY IN BLF/ROA/DAN. MVFR CEILINGS
ARE EXPECTED BEHIND THE FRONT OVER THE MOUNTAINS THROUGH THE MORNING
ON WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/DS/AMS
Hazardous weather outlook, Apr 25, 11:55 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT TUE APR 25 2006

NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>046-058-059-
WVZ042>044-261100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE-
MERCER-SUMMERS-MONROE-
1255 PM EDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF A COLD FRONT THAT WILL CROSS THROUGH THE REGION BY MIDNIGHT.

THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE
DAMAGING WINDS...ALTHOUGH LARGE HAIL AND AN ISOLATED TORNADO ARE
NOT OUT OF THE QUESTION. THE MOST LIKELY TIME FRAME FOR ANY SEVERE
WEATHER WILL BE FROM 2:00 PM THIS AFTERNOON UNTIL 10:00 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN NETWORK FOR SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA WILL BE ACTIVATED AT 1:00 PM THIS AFTERNOON.

VAZ019-020-024-035-047-WVZ045-261100-
ALLEGHANY-BATH-ROCKBRIDGE-AMHERST-BUCKINGHAM-GREENBRIER-
1255 PM EDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF A COLD FRONT THIS EVENING. GUSTY WINDS ARE LIKELY WITH ANY
OF THE STRONGER STORMS...HOWEVER WINDS SPEEDS ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMS

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Smyth

When
April 25, 5:55 PM EST
Where
Smyth County, Chilhowie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -81.667

Hail, Smyth

When
April 25, 5:56 PM EST
Where
Smyth County, Chilhowie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -81.667

Hail, Grayson

When
April 25, 6:15 PM EST
Where
Grayson County, Trout Dale
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -81.433

Hail, Lynchburg (C)

When
April 25, 6:20 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -79.150

Hail, Appomattox

When
April 25, 7:09 PM EST
Where
Appomattox County, 5 mi SE of Appomattox
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -78.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504037, 5504038, 5504036, 5504039, 5504040.